Minnesota, 2008

Tornado and Hail in Minnesota, July 19, 2008

July 19, 2008 · NWS MPX · 10 events in 5 counties and zones

A strong upper level trough of low pressure was the catalyst for scattered severe thunderstorms across Central Minnesota on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$300,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong upper level trough of low pressure was the catalyst for scattered severe thunderstorms across Central Minnesota on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 11:39 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 19, 11:39 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 PM CDT SAT JUL 19 2008

.UPDATE...FOR 18Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 431 AM CDT SAT JUL 19 2008/

WEAK SURFACE WAVE CURRENTLY OVER W SODAK WILL CONTINUE TO SLIDE
SOUTH INTO WESTERN NE BY THE EVENING HOURS. FAIRLY RESPECTABLE SHORT
WAVE DEPICTED ON VAPOR LOOP OVER CENTRAL SOD AK HELPING TO IGNITE
MCS WHICH IS KNOCKING AT THE DOORS OF OUR WESTERN FA THIS TIME
FRAME. USED GFS40 AS MODEL OF CHOICE DUE TO ITS HANDLING OF
PRECIPITATION OUT WEST AND DEPICTION OF TROPICAL DEPRESSION JUST SE
OF SOUTH CAROLINA. CLOUD TOP WARMING AND A LESS VORACIOUS LOW LEVEL
JET ACROSS W MN SHOULD CONTINUE THE TREND OF MCS WEAKENING FOR THE
NEXT SEVERAL HOURS. CONVECTION SHOULD GAIN STRENGTH AS IT ENCOUNTERS
A VERY INTENSE DIVERGENCE COUPLET ASSOCIATED WITH NOSE OF 100KT JET
CORE WHICH WILL PIERCE WEST CENTRAL MN BY LATE THIS MORNING. BEST
LIS WILL OCCUR ACROSS THE SOUTHWESTERN PORTION OF GOPHER STATE THIS
MORNING...AND THEN OVER SOUTH CENTRAL AREAS DURING THE AFTERNOON.
BEST THETA E ADVECTION OF COURSE ACROSS SW AND WEST CENTRAL FA THIS
MORNING...WITH A SWITCH TO SOUTH CENTRAL AND FAR NORTHERN CWA BY
LATE AFTERNOON. THIS WILL COINCIDE WITH INVERTED TROUGH SET UP OVER
REGION ROUGHLY FROM SIOUX FALLS TO REDWOOD FALLS TO GOOHUE BY 00Z.
BEST ISENTROPIC OMEGA PER 310K SURFACE DEPICTS A RATHER NARROW AREA
OF PRECIPITATION TO TRAVERSE INTO E CENTRAL MN BY THE EARLY EVENING
HOURS...WITH BEST OMEGA CLEARLY INDICATED ACROSS SOUTHERN COUNTIES.
INTENSITY OF THETA E ADVECTION THIS REGION COUPLED WITH MODERATE LOW
LEVEL MOISTURE COULD PROVIDE ANOTHER FAST HALF INCH TO ONE INCH OF
RAINFALL THIS REGION. WHOLE BALL OF PRECIPITATION SHOULD END ACROSS
FA BY MIDNIGHT. INVERTED TROUGH WILL LEAD TO ANOTHER CHANCE POPS
REGION WIDE ON SUNDAY AFTERNOON...WITH BEST CHANCE RELEGATED ONCE
AGAIN TO SOUTH CENTRAL AREAS.

WEAK SURFACE CYCLONE WILL FINALLY TREK SOUTH WITH INVERTED TROUGH
BY LATE MONDAY MORNING...EFFECTIVELY ENDING POPS CHANCES FA WIDE.
DRY BUT NOT TOO COOL CANADIAN HIGH PRESSURE WILL SETTLE OVER MUCH
OF MN BY MONDAY AFTERNOON...AND EXIT STAGE RIGHT INTO THE GREAT LAKES
REGION BY WED AFTERNOON. STANDARD SUMMER LIKE TEMPERATURES SHOULD
BE EXPECTED FOR REMAINDER OF THE WORK WEEK...AS MODERATE 50H
RIDGE BUILDS ACROSS UPPER MIDWEST. COULD SEE A FAST SHOWER OR
THUNDERSTORM ACROSS FAR SOUTHERN MN ON WEDNESDAY
AFTERNOON...ASSOCIATED WITH FAST MOVING SHORT WAVE. OTHER THEN THAT
CONDITIONS WILL REMAIN HIGH AND DRY RIGHT INTO TGI FRIDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL MN AND WEST
CENTRAL WISCONSIN. ACTIVITY ASSOCIATED WITH VORT MAX OVER CENTRAL
MN WILL CONTINUE TO GRADUALLY SHIFT NORTH OF THE TAF SITES THIS
AFTERNOON...BUT ANOTHER SHORTWAVE OVER EASTERN SOUTH DAKOTA AND A
WARM FRONT ALONG THE MN/IA BORDER WILL PROVIDE THE FOCI FOR
ADDITIONAL TS DEVELOPMENT. EXPECT THE TS ACTIVITY /DEVELOPING AT
18Z/ TO BLOSSOM AND EXPAND ACROSS SOUTH CENTRAL AND CENTRAL MN
THIS AFTERNOON...AFFECTING KRWF TO KEAU...WHERE RESTRICTIONS
SHOULD GENERALLY BE OF THE MVFR CATEGORY. ACTIVITY SHOULD BE MORE
SCATTERED IN NATURE AT KAXN/KSTC/KMSP/KRNH...ALTHOUGH BRIEF
DEGRADATIONS INTO THE MVFR CATEGORY WILL ALSO BE POSSIBLE. SHOWERS
AND THUNDERSTORMS SHOULD TAPER OFF BY MIDNIGHT FOR THE MOST
PART...WITH THE NEXT CONCERN ON FOG DEVELOPMENT OVERNIGHT.
CLEARING SKIES...LIGHT WINDS...AND RESIDUAL GROUND MOISTURE MAY
LEAD TO FOG FORMATION...ESPECIALLY AT KAXN AND KRWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/AJZ
Hazardous weather outlook, Jul 19, 10:23 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT SAT JUL 19 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1123 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...MAINLY SOUTH OF A MONTEVIDEO...TO LAKEVILLE...TO EAU
CLAIRE WISCONSIN LINE...BETWEEN 2 PM AND 8 PM. THE PRIMARY
THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
NIGHT...AND AGAIN NEXT THURSDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...MAINLY SOUTH OF
A MONTEVIDEO TO LAKEVILLE TO EAU CLAIRE WISCONSIN LINE.

LS

The radar

The Minneapolis radar (KMPX), 62 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Sherburne

When
July 19, 1:07 PM CST to 1:18 PM CST
Where
Sherburne County, 4.2 mi SE of Becker to 4 mi N of Big Lake
Rating
EF0
Path length
4.35 mi
Path width
100 yd
Crop damage
$300,000
Reported by
NWS Storm Survey
Coordinates
45.374, -93.844

The tornado touched down approximately 2.5 miles Southeast of downtown Becker, near the intersection of Highway 10 and 137th Street. It tracked East-Northeast for four miles. Damage included: broken trees, destroying a few sheds and causing minor house damage. The tornado dissipated just West of Eagle Lake, or about 3.5 miles North of Big Lake. In addition, just to the South of the tornado track, there was some straight line wind damage as well. This occurred most likely from a rear flank downdraft that accompanied the tornado.

Funnel Cloud, Anoka

When
July 19, 1:40 PM CST
Where
Anoka County, 1.61 mi WSW of Bethel
Reported by
Amateur Radio
Coordinates
45.410, -93.310

Spotted near Nowthen and Trout Brook Road in Burns Township.

Hail, Isanti

When
July 19, 1:43 PM CST
Where
Isanti County, 5.36 mi SE of Oxlip
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.440, -93.330

Thunderstorm Wind, Isanti

When
July 19, 1:45 PM CST
Where
Isanti County, 1.38 mi S of Cambridge
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.560, -93.230

Two trees toppled.

Hail, Anoka

When
July 19, 1:55 PM CST
Where
Anoka County, 0.97 mi W of St Francis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.400, -93.390

Near Highway 28 and Barnium.

Thunderstorm Wind, Anoka

When
July 19, 2:15 PM CST
Where
Anoka County, 2.13 mi NNE of Oak Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.380, -93.320

Three to four foot diameter tree felled and blocked Nightingale St. in East Bethel. Also, numerous other trees down at the intersection of Nightingale and 202nd, and Nightingale and Simms road.

Thunderstorm Wind, Washington

When
July 19, 2:22 PM CST
Where
Washington County, 0.49 mi W of Forest Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.280, -92.990

Two to three inch diameter branches severed on Lake Drive.

Thunderstorm Wind, Chisago

When
July 19, 2:30 PM CST
Where
Chisago County, 0.48 mi E of Sunrise
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.550, -92.860

Tree toppled in Sunrise.

Thunderstorm Wind, Washington

When
July 19, 2:30 PM CST
Where
Washington County, 0.49 mi W of Forest Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.280, -92.990

Tree toppled across road.

Thunderstorm Wind, Anoka

When
July 19, 2:48 PM CST
Where
Anoka County, 6.03 mi SE of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.290, -93.040

Four to five inch diameter branches down at Kettle River in Columbus Township.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129379, 129376, 129377, 129381, 129378, 129383, 129384, 129385, 129386, 129387.